Cardiogenic Shock during First Infusion of Anthracycline Chemotherapy in a Patient with Hodgkin Lymphoma: An Unusual Event

Giulio Binaghi, Damiana Congia, Stefano Cossa, Stefania Massidda, Daniele Pasqualucci, Federica Pilo, Emanuela Serra, Emanuele Angelucci, Maurizio Porcu

Research output: Contribution to journalArticle

Abstract

Introduction: Hodgkin lymphoma (HL) is one of the most common types of cancers of the lymphatic system. The currently available therapies enable a cure in approximately 80-85% of treated patients. However, the cardiotoxicity of HL treatment has become a major cause of morbidity and mortality in survivors mainly related to the use of anthracycline. Case Report: An HL, staged IIIB, was diagnosed in a 60-year-old man with no cardiovascular disease. During the first cycle of ABVD chemotherapy (Adriamycin; bleomycin; vinblastine; dacarbazine), near the end of the dacarbazine infusion, the patient presented a sudden cardiogenic shock characterized by a severe left ventricular systolic dysfunction. Laboratory and instrumental examinations performed did not suggest any specific etiology. After 15 days of medical support, the patient presented a complete cardiac function and clinical recovery. Subsequently bendamustine chemotherapy was started because of its limited extrahematological toxicity, but after 4 cycles the patient had progressive disease and died of septic shock. We concluded that a very rare hyperacute anthracycline cardiotoxicity was the most likely reason for this critical scenario. Conclusions: This rare event stresses our inability to correctly predict the risk of a patient developing cardiotoxicity and also highlights the need to improve the knowledge of underlying pathophysiological mechanisms; in fact, it suggests a possible genetic predisposition to develop cardiotoxicity due to a relatively limited dosage.

Original languageEnglish
Pages (from-to)7-10
Number of pages4
JournalCardiology (Switzerland)
DOIs
Publication statusAccepted/In press - Oct 18 2017

    Fingerprint

Keywords

  • Anthracycline
  • Cardio-oncology
  • Cardiogenic shock
  • Hodgkin lymphoma

ASJC Scopus subject areas

  • Cardiology and Cardiovascular Medicine
  • Pharmacology (medical)

Cite this

Binaghi, G., Congia, D., Cossa, S., Massidda, S., Pasqualucci, D., Pilo, F., Serra, E., Angelucci, E., & Porcu, M. (Accepted/In press). Cardiogenic Shock during First Infusion of Anthracycline Chemotherapy in a Patient with Hodgkin Lymphoma: An Unusual Event. Cardiology (Switzerland), 7-10. https://doi.org/10.1159/000480291